Start Your Search
Poster Display Session (ID 63)
- Event: ELCC 2017
- Type: Poster Display Session
- Presentations: 1
- Coordinates: 5/07/2017, 12:30 - 13:00, Hall 1
117P - Symptomatic pneumonitis in the irradiated lung after nivolumab: Three case studies (ID 295)
12:30 - 13:00 | Author(s): C. Eze
Nivolumab is a feasible therapy option in patients with advanced NSCLC who progress after first-line conventional treatment. There is limited information about an overlapping toxicity of nivolumab when applied after primary multimodality treatment. Here, we describe symptomatic pneumonitis in the irradiated lung in patients undergoing second- or third-line nivolumab therapy.
Case 1: A 66-year-old female patient who presented with squamous NSCLC stage ypT2a pN2 cM0 underwent adjuvant thoracic irradiation. Nivolumab was started 6 months’ post-radiotherapy when recurrent disease was detected on restaging CT. Twelve days after the first nivolumab treatment, the patient developed grade 2 dyspnea and cough.rnCase 2: A 76-year-old male patient with non-squamous NSCLC stage cT1a cN2 cM1b (single metastatic brain tumor) recieved intracranial stereotactic radiosurgery followed by thoracic RT to a total dose of 66Gy. Second-line nivolumab was started 6 months later and after the fourth cycle (70 days after the first nivolumab treatment), the patient developed grade 2 dyspnea and cough.rnCase 3: A 56-year-old female patient with metastatic NSCLC was treated with Cisplatin/Pemetrexed followed by irradiation to the brain and thorax. Due to systemic progression, second-line chemotherapy with docetaxel/nintedanib. Six months later, the patient was started on nivolumab. After 6 cycles (77 days after the first cycle of nivolumab), the patient developed grade 2 coughing and dyspnea.
In all patients comprehensive radiological and functional diagnostic as well as bronchoscopy were performed after onset of respiratory symptoms. Imaging analysis was strongly consistent with parenchyma changes in the irradiated lung volume receiving 15 to 20Gy. Nivolumab treatment was interrupted and patients were treated with systemic corticoids for one to two months with rash alleviation of symptoms.
Three cases of symptomatic pneumonitis in patients with advanced NSCLC treated with nivolumab were described. Interruption of immunotherapy and systemic corticosteroid therapy for several weeks was necessary. Future prospective investigation of the described phenomenon is urgently indicated.
Clinical trial identification:
Legal entity responsible for the study:
Deparment of Radiation Oncology LMU Munich
All authors have declared no conflicts of interest.